Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
206 Posts
Discussion Starter · #1 ·
My doctor put me on Celexa yesterday because of the issues I was having with anxiety and feeling very overwhelmed most of the time. I am ibs-d and he said it wouldn't make my d issues worse. I looked it up when I got home and its an SSRI which I thought those certain meds could possible make things worse. Well he started me on 20mg so I took it lastnight to be safe and man let me tell ya my body is so sensitive this is ridiculouse. I have a headache, nasues, gas and just feel a little out of it. Everytime I yawn I feel like I'm going to throw up and I've been yawing like crazy. I know this was just the first night but I really don't want to feel like this for another second and I took the pill around 7 lastnight and am still feeling all this and its been 12hrs. I think I might call and see if I can break them in half and start with 10mg and go from there. Does anyone else take this med and if so what was your experience. I know everyone is different but am just curiouse if anyone side effects hung around or eventually went away and in the long run was the med of any help to you? I am taking the generic form in 20mg tablets.
 

·
Registered
Joined
·
14,427 Posts
I have never been on this but I have obviously taken other meds over time... & all I can say is I know many meds have side effects but many of those side effects will wane over time. So you might want to hang in there with it for a few days and see what happens... You may feel fine within a day or two. Only way to find out is to to do it. But if you are too uncomfortable.. just call your Dr.
 

·
Registered
Joined
·
311 Posts
here's my take on SSRI's......RUN, RUN FAST & FAR.............when my ibs-d was so bad, had been for yrs & i was truly desperate, i considered them..........i wanted to know exactly what they did, how they did it & what might b the consequences of taking them..........the drug companies, in their infinite wisdom, always look for ways to make money..........many problems with depression & other psychological problems, have so many possible causes, so because it is so varied & so diverse, the pharmaceutical companies always look for things that they can develop to make billions.........these r things they can patent......they won't mess with drugs or chemicals that r cheap, cause there is no money to b made, no matter how beneficial those cheap ones r.......these drugs screw with ur serotonin.........look up serotonin & all the various things this wonderful hormone does.........in the brain, serotonin is used & then after the body has used what it needs, the body breaks down the leftover chemicals, into wastes & it is eliminated.......ssri's recycle that leftover serotonin & it gets used again & again.........think about this a minute........our bodies have been designed to make the most use & best use of things, chemicals, what have u.........there must b a reason this is the normal way of doing things.........by over-riding our natural processes, these nasty drugs r playing with fire..........now the dr's ideas about using this for ibs-d, is strange.........serotonin is used in the brain, it's made from tryptophan & 5HTP & some 70% of the serotonin produced in our bodies, is produced in the intestines..........it controls alot of things just there.......when i read all this about serotonin, i decided to try tryptophan & or 5HTP supplements to help my body make more of the serotonin for my it's use..........& it did help.....i felt the difference.........if u decide to try this approach, take the tryp & 5HTP with niacin, B2, P5P, chelated magnesium & vitamin C.........of these things, u need small amounts, only, altho, they r good for other things, too...........i preferred the tryp for this, for me it felt better than the 5HTP.........the smallest amount of tryp there is, is 500mgs caps........i couldn't take that much to begin with, i was very deficient..........so i had to open the caps & divide them........i started with 1/6th cap & built up........this stuff helps more than just the intestines, so keep track of ur findings.........u may b surprised.........i would b very surprised if this is all that's wrong with u.........ibs-d is only one of the many symptoms of other things going on...........it is far ranging...........i wish u luck.........chris.....
 

·
Registered
Joined
·
476 Posts
mraeHave not taken this specific med but many others over the years and like BQ said, with many of them, side effects for the first few days will subside.And for me, putting up with those side effects were well worth the benefits that I derived in the long run.Personal choice for everyone.
 

·
Registered
Joined
·
206 Posts
Discussion Starter · #6 ·
Yukie.... What type of ibs do you have? My doc called me today and told me to stop taking it for the next few days and see if the sypmtoms stop and that we can always try something else. I'm not using this med just for ibs but for extreme anxiety.
 

·
Registered
Joined
·
14,427 Posts
Mrae I really like that your Dr got right back to you. That's a good Dr.
And yeah.. I agree with him/her. There are always other ones to try and maybe you could try one that isn't an SSRI. But see how the next few days go. Keep us posted!
 

·
Registered
Joined
·
206 Posts
Discussion Starter · #8 ·
Yes I really like this new doctor I am seeing. He also deals with ibs-d so he understands where I am coming from. Alot of his ibs issues is controlled by the food he eats. I liked the fact that I got to talk to him not his nurse. The fact that he is open to trying different meds until we find one is awesome, hes not making me suffer for 6weeks to try different ones which of course I wouldnt mind doing if the side effects arent this bad. I am feeling alot better today just have a slight headache still but I will keep you posted on what route we take and how things go.
 

·
Registered
Joined
·
13 Posts
FYI, here is what I was told by the doctor. Celexa changes your levels of serotonin (obviously), and it bounces around in your digestive system (mind/body). The body feels the increased levels of serotonin and reacts with some nausea, etc. Once you adjust to it, it goes away. But it is a common side-effect that comes along with adjusting.
 

·
Registered
Joined
·
6 Posts
FYI, here is what I was told by the doctor. Celexa changes your levels of serotonin (obviously), and it bounces around in your digestive system (mind/body). The body feels the increased levels of serotonin and reacts with some nausea, etc. Once you adjust to it, it goes away. But it is a common side-effect that comes along with adjusting.
I just took my first 20mg of Celexa last night - for IBS-D... took it around 5pm, and i was up from about midnight to 3am in the bathroom with diarrhea. I knew this might happen so i wasn't that upset... I'm just hoping it's transient and will go away. I think I will give it another night and see how it goes... I know SSRI's are difficult to find the right one, etc - and can take a bit before truly working. My issues are anxiety mostly - and some slight depression - that have made my IBS issues worse over the past 6 months, so i decided it was time to try out an SSRI.I'm a drug rep and ironically sell a drug for IBS-C - go figure. I understand the mind-gut connection and also know taht there are a lot of seratonin receptors in the gut - so i'm hoping this will work for me -and help reduce some of my anxiety all around- much of which is caused by my IBS flares.
 

·
Registered
Joined
·
14,427 Posts
Fingers Crossed for you!
 
1 - 12 of 12 Posts
Top